Kentucky, 2023

Hail in Kentucky, December 9, 2023

December 9, 2023 · NWS ILN · 1 event in 1 county or zone

Showers and scattered thunderstorms developed during the afternoon hours ahead of a cold front moving through the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Showers and scattered thunderstorms developed during the afternoon hours ahead of a cold front moving through the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Dec 9, 3:53 PM EST, 4 minutes earlier.

Area forecast discussion, Dec 9, 3:53 PM EST, 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
353 PM EST Sat Dec 9 2023

.SYNOPSIS...
A cold front will sweep across the area tonight. Cold northwest
flow will follow until high pressure builds in on Monday. Dry
weather will ensue through the week with moderating
temperatures.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Cold front has moved into the northwest part of the forecast
area. This will continue eastward and clear the region shortly
after midnight. Showers will occur along and ahead of the front.
Instability is rather minimal, but there is still a chance that
some could advect north into the area. So there will be a chance
of thunderstorms, mainly across southern counties.

In the wake of the front, there could be some clearing,
particularly west, but that should be short-lived as an
extensive cloud deck will be moving back into the area.

Most places will have lows in the 30s.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
West northwest flow will keep skies mainly cloudy through the
period. A weak secondary short wave could be sufficient to
product some light precipitation in the more concentrated
low-level moisture stream coming off of Lake Michigan. But would
expect anything to be of little consequence.

There will be little if any recovery in temperatures during the
day from morning lows. Lows Sunday night will be in the 20s.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Quiet weather is expected across the Ohio Valley Monday through
Friday thanks to a couple areas of high pressure moving across the
region. The first area of high pressure builds in from the southwest
for the first half of the work week. Westerly flow keeps
temperatures in the upper 30s on Monday before southwesterly flow
brings in warmer air for Tuesday.

A weak cold front pushes through the area Tuesday night leading to
some increased clouds cover ahead of the second area of high
pressure. This second surface high builds in from the north on
Wednesday before slowly drifting east through Friday. Weak southerly
flow around the high moderates temperatures as the week progresses
while the high drifts east.

The next chance for precipitation arrives this weekend when a
surface low may pass to the east. Most ensemble members have a
coastal low rather than a low over the Appalachians which suggests
moisture and forcing could remain limited over the Ohio Valley. With
higher probabilities in the ensembles and climatology for a coastal
low, precipitation chances remain low over the Ohio Valley at this
time.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
Generally MVFR ceilings will persist across the region through
the early part of the TAF period. Showers and some embedded
thunderstorms will move across the terminals ahead of a cold
front that will pass through the TAF sites between 23Z and 02Z.
South winds will continue ahead of the front but any gusts will
likely stay below 25 kt and that would mainly be in the first
few hours of the forecast.

After the front passes, some showers may linger for a few hours
but then that will end and conditions will become VFR. Winds
will shift to westerly at less than 15 kt. MVFR ceilings will
spread back across the region after 12Z.

OUTLOOK...MVFR ceilings will continue Sunday afternoon and
likely persist into Monday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...Campbell
AVIATION...
Hazardous weather outlook, Dec 9, 4:21 AM EST, 11 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
421 AM EST Sat Dec 9 2023

INZ050-058-059-066-073>075-080-KYZ091>093-OHZ026-034-035-042>046-
051>056-060>065-070>074-077-078-080-082-100930-
Wayne-Fayette-Union-Franklin-Ripley-Dearborn-Ohio-Switzerland-Boone-
Kenton-Campbell-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Delaware-
Miami-Champaign-Clark-Madison-Licking-Preble-Montgomery-Greene-
Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-
Clermont-Highland-Pike-
421 AM EST Sat Dec 9 2023

This Hazardous Weather Outlook is for east central Indiana,
southeast Indiana, northern Kentucky, central Ohio, south central
Ohio, southwest Ohio and west central Ohio.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ089-090-094>100-OHZ079-081-088-100930-
Carroll-Gallatin-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
Brown-Adams-Scioto-
421 AM EST Sat Dec 9 2023

This Hazardous Weather Outlook is for northeast Kentucky, northern
Kentucky, south central Ohio and southwest Ohio.

.DAY ONE...Today and tonight.
Scattered showers will affect the area this morning and then widespread
showers with the potential for embedded thunderstorms will be
observed this afternoon into this evening. An isolated strong to
severe storm will be possible late in day into this evening, with the
main threat being damaging winds. Also, localized high water and
flooding will be possible this afternoon into tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Dec 9, 3:47 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Wilmington OH
347 PM EST Sat Dec 9 2023

KYZ094-095-092115-
Owen KY-Grant KY-
347 PM EST Sat Dec 9 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHERN GRANT AND
SOUTHEASTERN OWEN COUNTIES THROUGH 415 PM EST...

At 347 PM EST, a strong thunderstorm was located 10 miles south of
Owenton, moving northeast at 55 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation.

Locations impacted include...
Williamstown, Owenton, Corinth, Monterey, Gratz, Stewartsville, Elk
Lake, Beechwood, Cherry Grove, Natlee, Twin Bridges, Keefer, Camp
Northward, New Columbus, Needmore, Elmer Davis Lake, Holbrook,
Lawrenceville, and Cordova.

This includes I-75 in Kentucky between mile markers 144 and 152.

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3837 8487 3838 8490 3842 8488 3843 8493
      3845 8491 3846 8492 3845 8494 3843 8494
      3843 8496 3847 8495 3869 8469 3854 8448
      3851 8449 3851 8452 3849 8456 3847 8458
TIME...MOT...LOC 2047Z 235DEG 48KT 3840 8491

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Clark

The radar

The Louisville radar (KLVX), 110 km away, was scanning. The volume nearest the first event began at 20:54 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Owen

When
December 9, 3:57 PM EST to 3:59 PM EST
Where
Owen County, 2.58 mi NNE of Monterey
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
38.452, -84.845

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2023Every state in 2023This day in weather historyWarnings in Kentucky, December 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1143789.